Reye’s syndrome is an extremely serious acute condition that may attack all major organs of the body, but particularly the brain and liver. Rapid buildup of fatty deposits in the liver can cause liver failure, but what makes Reye’s so dangerous is inflammation of the brain. Reye’s syndrome usually affects children between 4 and 12 years of age, although it has also been observed in adults.
Fortunately, Reye’s syndrome is very rare and becoming rarer. Most cases involve children who have taken acetylsalicylic acid* (ASA, e.g., Aspirin®) for the flu, another respiratory infection, or chickenpox. The number of cases each year has dropped dramatically since its peak at 555 cases in 1980 and is directly due to an increase in awareness to not give ASA or other products containing salicylates to children and adolescents.
Nobody knows exactly what causes Reye’s syndrome. Most cases of Reye’s syndrome occur after a viral infection such as chickenpox or influenza and are concentrated around the flu season, in late fall and winter.
The disease was first described in 1963, and since that time it has been noted that the vast majority of victims had been taking ASA or other products containing salicylates in the days before Reye’s developed. Research has failed to find any other consistent risk factor other than the use of ASA in the presence of a viral infection. We do know that Reye’s syndrome is not contagious.
Reye’s syndrome usually occurs during or after a viral infection involving the airways. In most cases, the viral infection and fever will already be fading, though occasionally Reye’s appears just a few days into the infection.
The first symptom is continuous and violent vomiting and dry retching. The other clear warning sign is a change in mental status due to brain inflammation. In the early stages or in a milder case, lethargy and confusion are prominent. People may become aggressive, striking out at would-be helpers. In the final stages, muscles may become stiff or lose function, and there may be seizures, loss of reflexes, difficulty breathing, and coma.
Although rare, Reye’s syndrome should be considered if a child with an upper respiratory tract infection starts vomiting constantly and exhibits confusion or lack of responsiveness.
Early diagnosis is crucial. A doctor who suspects Reye’s will look for elevated ammonia levels in the blood, and will perform liver function tests. Results usually take 2 to 3 hours to arrive.
A spinal tap (lumbar puncture) test may be performed. This won’t detect Reye’s, but it’s important to eliminate the possibility of meningitis or encephalitis, which are direct infections in or around the brain that can also be caused by viruses and that are far more common.
There’s no cure for Reye’s syndrome, since the exact cause of the illness is unknown. The first step is an intravenous glucose solution, as low blood sugar is a risk. It’s also important to prevent brain damage by keeping the pressure in the brain from reaching dangerous levels. In mildly affected people, the disease will pass within a week.
Other common treatments include:
After a bout with Reye’s syndrome, brain damage may occur. While many people are unharmed by the condition, evidence of neurological damage is common.
It’s worth remembering that lightning strikes kill more people than Reye’s syndrome. Even if a child is given ASA to combat the flu, the child is at extremely low risk. Nevertheless, taking ASA is the only known risk factor. Taking ASA to fight respiratory viruses increases the risk up to 35 times.
While only ASA itself has been clearly linked to Reye’s, the US National Reye’s Syndrome Foundation recommends that (pending further research) the whole salicylate family of medications should be avoided during viral illness. Other common salicylate-containing products include Pepto-Bismol® and oil of wintergreen. If you’re not sure whether a product or herbal tonic preparation contains salicylates, consult your doctor.
*All medications have both common (generic) and brand names. The brand name is what a specific manufacturer calls the product (e.g., Tylenol®). The common name is the medical name for the medication (e.g., acetaminophen). A medication may have many brand names, but only one common name. This article lists medications by their common names. For information on a given medication, check our Drug Information database. For more information on brand names, speak with your doctor or pharmacist.
All material copyright MediResource Inc. 1996 – 2019. Terms and conditions of use. The contents herein are for informational purposes only. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Source: www.medbroadcast.com/condition/getcondition/Reyes-Syndrome